The number of drug overdose deaths in Estonia has been increasing exponentially since 2022 compared to previous years, statistics available from the National Institute for Health Development reveal.
The number of overdose deaths has surged from 31 in 2020 to 39 in 2021 and to 80 in 2022. In the first eight months of 2023, 84 people have lost their lives due to overdose.
As at the end of August, 63 men and 21 women, whose average age was 37.5, had died due to overdose since the start of 2023. The age of six of the victims was between 17 and 22 years, and the biggest numbers of deaths were recorded in Northern Estonia.
In the years 2002-2017, most drug overdose deaths in Estonia were related to the use of fentanyl and its analogues, which are hundreds to thousands of times stronger drugs than heroin. In the period from 2018 to 2022, the availability of fentanyl on the Estonian drug market decreased significantly, which was reflected in a sharp decrease in overdose deaths. The rise in the number of overdoses that began in 2022 and continues this year is related to the introduction of new super strong synthetic opioids, nitazenes.
Katri Abel-Ollo, a researcher at the center for drugs and addictions at the National Institute for Health Development, noted that toxicological analyses of overdose victims in the first eight months of 2023 show that while deaths are mainly related to substances belonging to the nitazene group, which were found in 44 of the victims, amphetamine, cocaine and various psychoactive prescription drugs were also found, including diazepam, pregabalin and zopiclone.
It is a cause for concern that the toxicology of the youngest victims, those 17-22 years old, also shows fentanyl and protonitazen. Most overdose deaths are caused by the combination of several drugs. For example, in the case of nitazenes, in many cases the analysis showed additionally the presence of benzodiazepines and opioid drugs used as prescription drugs for pain treatment, Abel-Ollo said.
In 19 cases, diphenhydramine was found, which is a drug that is not suitable for all people, especially in combination with other medicines and drugs. Xylazine, which is used as a veterinary medicine and has muscle-relaxing, analgesic, sedative and anaesthetic effects in animals, is added to substances so that their combined effect is more like the longer-lasting effects of heroin, but can be life-threatening to humans, Abel-Ollo added.
If substances are used in a mix, their effects are significantly more unpredictable and the risks, including the risk of overdose, increase exponentially.
«In a situation where extremely potent synthetic opioids with the addition of dangerous additives are spreading in Estonia, it is very important that people who use drugs are aware of the dangers and in contact with assistance services. They should have a sufficient amount of the opioid antidote naloxone that is provided for taking home. Last year, naloxone was used in the community in 454 cases, almost three times more than in the previous year. This reflects the seriousness of the situation. The contacts of the naloxone issuing centers can be found on the website narko.ee,» the researcher added.